A few days (more like weeks now) ago, I had to get re-certified in CPR. As I was going through the process of watching the American Heart Association‘s BLS, or Basic Life Support, videos and practicing technique, two things really struck me:

1. The BLS version published in February 2016 constantly refers to “high quality CPR” and although I know that the intention of the phrase is to show proper technique and ensure the best possible outcomes, all I could think of was the Adam Sandler movie “The WaterBoy“. And the giggles ensued.

 

5402557

2. There is was not one single mention of anaphylaxis or epinephrine use during the course.

4492191

 

This particular course covered choking adult, children, and infants, CPR and two person CPR on adults, children, and infants, the use of a bag valve mask for breaths and AED machines. Part 8 of the book focuses on “Opioid-Associated Life-Threatening Emergencies.” In this section of the training manual it reviews what opioids are, why they are used, and discusses the growing addiction problem. The information goes on to discuss adverse effects (aka side effects), naloxone (the antidote to opioid overdose), and the use of naloxone injector.

Opioid overdose and naloxone use should absolutely be covered in this training BUT I will contend that anaphylaxis and epinephrine auto-injector use should as well. I will go further and say that I believe where ever there is an AED there should also be epinephrine.

So, here is my big question:  Why isn’t anaphylaxis addressed in the manual?

Anaphylaxis signs and symptoms and a basic familairity with the epinephrine auto-injectors available is, in my opinion, “basic life support.”  The emerging food allergy epidemic is a fact that cannot be dismissed.   With 8 common foods accounting for 90% of all food allergy re4492209actions in America, I believe more and more situations involving unknown allergies (or even known allergies for the matter) will become apparent. The army of people already knowledgable in CPR makes me confident that with additional training in anaphylaxis signs and epinephrine use, lives will be saved.  And lets not forget that in an emergency,
epinephrine can also save the life of a person having a severe asthma attack (perhaps asthma and epinephrine training should be added as well).

What do you think? Should anaphylaxis and epinephrine be added to the BLS class?

 

 

Comments

comments